Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Omaha, NE

August 6, 2018Harrison County, Iowa

NWS Omaha, NE issued this special weather statement at Aug 6, 2018, 2:21 AM CDT for Harrison County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:21 AM CDT (07:21 UTC)
Expired
Aug 6, 2018, 2:45 AM CDT
In force
24 min
Issued by
NWS Omaha, NE

County Harrison County, IA

The radar

The Omaha radar (KOAX), 54 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.8
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS83 KOAX 060721
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
221 AM CDT MON AUG 6 2018
 
IAZ055-056-NEZ034-045-060745-
Shelby IA-Harrison IA-Burt NE-Washington NE-
221 AM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON...WEST CENTRAL SHELBY...
SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 245 AM
CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Mondamin, or 34 miles north of Omaha, moving east
at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Logan, Mondamin, Persia, Modale, Pisgah, Woodbine, Dunlap, Magnolia,
Little Sioux, Schaben Park, Willow Lake Recreation Area and
Historical Village Welcome Center.

LAT...LON 4160 9619 4182 9620 4185 9554 4156 9554
TIME...MOT...LOC 0721Z 268DEG 39KT 4176 9597 

$$

MEAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:31 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 6, 12:31 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1231 AM CDT Mon Aug 6 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 333 PM CDT Sun Aug 5 2018

Chance for thunderstorms tonight through Tuesday morning is the main
highlight of the forecast, with the potential for severe convection
tonight the primary concern.

A messy surface pattern was noted across the region this afternoon,
owing to initial early morning convection and continued development
this afternoon. It appears synoptic front lies from southwest
Minnesota into north central Nebraska then to surface low in
southwest Nebraska. A secondary boundary northeast-southwest across
northeast Nebraska looks to be the result of previous convection.
Moisture was pooling near both these boundaries with dew points near
70F across northeast Nebraska. Lapse rates are not impressive where
convection is firing in northeast Nebraska, and where lapse rates
are highest, inhibition is stout. Aloft, flow is west-southwest with
several weak perturbations rolling through the flow. Each of these
will promote mid level warm advection and some minor lift to keep
convection bubbling up from time to time through the evening. As cap
gradually weakens with time, a few strong to severe storms could
become rooted more closely to the boundary layer and tap low
level shear near frontal boundary. It appears there is some
consensus from meso scale model output that a few supercell
structures could develop between 6 and 8 PM in northeast Nebraska,
with an attendant risk of large hail, winds and perhaps an
isolated tornado.

An additional chance for severe storms comes overnight as a stronger
impulse currently rolling through Wyoming helps to trigger
convection in the High Plains this evening. Models indicate a
potential for forward-propagating MCS to hold together across the
state, favoring the northern half of our area in the 06-12Z
timeframe with a risk for damaging winds. This is similar to what
occurred last night across South Dakota into Iowa.

Any convection that rolls through after midnight tonight should be
gradually exiting to the east Monday morning. Cold front will then
settle into our southern CWA behind complex, offering a focus for
additional development later in the day Monday. MLCAPE will likely
top 2000 J/kg in southeast Nebraska and southwest Iowa Monday
afternoon, with shear still in the 40kt range. Will have to overcome
warm temperatures aloft in our area as better forcing appears to be
our east. However main mid level trough will be swinging through
the Plains overnight, increasing lift near and north of frontal
zone, so continued and somewhat higher thunderstorm chances come
Monday night.

As trough moves east on Tuesday, lingering morning convection should
end before noon. Subsidence on back side and cooler high pressure
settling south should bring an end to precip chances. Surface high
remains overhead into Wednesday as well, thus will keep forecast dry
then.

.LONG TERM...(Wednesday night through Sunday)
Issued at 333 PM CDT Sun Aug 5 2018

Our longer term forecast looks dry and warmer. Northwest mid level
flow behind exiting Tuesday wave will remain in place Thursday
before mid level ridge begins to build from the west into the
Northern Plains. With main storm systems remaining well to our east
and northwest, will keep the forecast dry despite the potential for
isolated storms to fire in the heat of the day from time to time.
Otherwise a gradual warming trend from the middle 80s into the lower
90s appears on track.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1221 AM CDT Mon Aug 6 2018

Regional radar showing narrow line of TSRA forming along a
boundary extending from KDSN to KMCK with overall movement
very gradual to the east. Thus KOMA most likely to see a some
TSRA with in the next couple hours and have added a TEMPO group
to reflect this. Low confidence whether narrow line of TSRA will
hold together to make it into KLNK so have opted to not include.
As for KOFK will keep VCTS going from the next couple hours until
activity shifts east.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DEE
Hazardous weather outlook, Aug 5, 3:44 PM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
344 PM CDT Sun Aug 5 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
344 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms are expected during the evening across
northeast Nebraska, mainly northwest of a Columbus to Onawa Iowa
line. A few severe storms with large hail, damaging winds are
possible. There is a small chance for an isolated, brief tornado
as well.

Another area of thunderstorms is expected to roll off the High
Plains during the evening, then progress east and southeast across
Nebraska overnight. A few severe storms with damaging winds are
possible across eastern Nebraska and southwest Iowa well after
midnight with these storms.

Locally heavy rainfall could fall in northeast Nebraska tonight,
with amounts of an inch or two possible by early Monday morning.

More thunderstorms are possible Monday afternoon in southeast
Nebraska and southwest Iowa along a cold front. There is a
marginal risk for severe storms then.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake through tonight.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Scattered thunderstorms should continue Monday night into Tuesday
morning, with a few strong to severe storms possible in southeast
Nebraska and southwest Iowa.

Flooding will continue along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in northeast
Nebraska.

In the hours before

Local storm report, Aug 5, 9:29 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
929 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             6 N NORTH BEND          41.55N 96.76W
08/05/2018  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

&&
Local storm report, Aug 5, 10:19 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1019 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             5 SW MORSE BLUFF        41.39N 96.83W
08/05/2018  E0.75 INCH       SAUNDERS           NE   PUBLIC

&&

PEARSON
Special weather statement, Aug 5, 11:27 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1127 PM CDT SUN AUG 5 2018

NEZ033-060500-
Cuming NE-
1127 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUMING COUNTY UNTIL
MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Beemer, or 29 miles southeast of Norfolk, moving
east at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
West Point, Beemer and 10 Miles West Of West Point.

LAT...LON 4174 9701 4191 9702 4200 9658 4177 9658
TIME...MOT...LOC 0427Z 255DEG 46KT 4185 9689

DEWALD
Special weather statement, Aug 5, 11:46 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1146 PM CDT SUN AUG 5 2018

NEZ030-031-042-060515-
Madison NE-Platte NE-Boone NE-
1146 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...
NORTHWESTERN PLATTE AND SOUTHEASTERN BOONE COUNTIES UNTIL 1215 AM
CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Albion, or 34 miles west of Columbus, moving east at
55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Albion, Newman Grove, St. Edward, Lindsay, Tarnov, Cornlea and The
Highway 14 And 56 Junction.

LAT...LON 4166 9812 4182 9755 4157 9748 4152 9780
      4153 9781 4153 9788 4151 9790 4151 9804
      4150 9804 4150 9805
TIME...MOT...LOC 0446Z 255DEG 49KT 4160 9799

DEWALD
Special weather statement, Aug 6, 12:18 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1218 AM CDT MON AUG 6 2018

IAZ043-060545-
Monona IA-
1218 AM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONONA COUNTY UNTIL
1245 AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ute, or 25 miles west of Denison, moving east at 50
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ute, Mapleton and Castana.

LAT...LON 4199 9592 4217 9594 4220 9567 4199 9567
TIME...MOT...LOC 0517Z 265DEG 42KT 4209 9584

MEAD
Special weather statement, Aug 6, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
221 AM CDT MON AUG 6 2018

IAZ055-056-NEZ034-045-060745-
Shelby IA-Harrison IA-Burt NE-Washington NE-
221 AM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON...WEST CENTRAL SHELBY...
SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 245 AM
CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Mondamin, or 34 miles north of Omaha, moving east
at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Logan, Mondamin, Persia, Modale, Pisgah, Woodbine, Dunlap, Magnolia,
Little Sioux, Schaben Park, Willow Lake Recreation Area and
Historical Village Welcome Center.

LAT...LON 4160 9619 4182 9620 4185 9554 4156 9554
TIME...MOT...LOC 0721Z 268DEG 39KT 4176 9597

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:01 PM CDTSpecial Weather StatementOAXDodge29 min
Aug 5, 9:10 PM CDTSevere Thunderstorm WarningOAXDodge35 min
Aug 5, 10:04 PM CDTSevere Thunderstorm WarningOAXButler, Dodge, Saunders26 min
Aug 5, 11:27 PM CDTSpecial Weather StatementOAXCuming33 min
Aug 5, 11:46 PM CDTSpecial Weather StatementOAXPlatte29 min
Aug 6, 5:50 PM CDTSpecial Weather StatementOAXOtoe25 min
Aug 6, 6:10 PM CDTSevere Thunderstorm WarningOAXCass, Otoe35 min
Aug 6, 6:32 PM CDTSpecial Weather StatementOAXRichardson28 min
Aug 6, 12:18 AM CDTSpecial Weather StatementOAXMonona27 min
Aug 6, 6:40 PM CDTSevere Thunderstorm WarningOAXFremont, Page50 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.